Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 90, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2022, 2:40 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2022, 2:40 PM MDT (20:40 UTC)
- Expired
- Aug 21, 2022, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 116 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 3161 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
029
WGUS55 KSLC 212040
FFWSLC
UTC017-212345-
/O.NEW.KSLC.FF.W.0090.220821T2040Z-220821T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
240 PM MDT Sun Aug 21 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
* Until 545 PM MDT.
* At 240 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the headwaters of Alvy Wash. Between 1 and 2
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
and normally dry washes.
* Some locations that will experience flash flooding include...
Alvy Wash and Harris Wash.
Hole in the Rock Road will be impacted where Alvy Wash crosses the
road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3754 11175 3763 11182 3769 11176 3776 11163
3776 11159 3770 11150 3764 11135 3768 11123
3765 11121 3760 11136 3763 11157
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS2 follow-up statements
194
WGUS75 KSLC 212239
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
439 PM MDT Sun Aug 21 2022
UTC017-212345-
/O.CON.KSLC.FF.W.0090.000000T0000Z-220821T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
439 PM MDT Sun Aug 21 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...
At 439 PM MDT, Doppler radar indicated between 1 and 2 inches of
rain have fallen across the headwaters of Alvy Wash, and flash
flooding is likely ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
and normally dry washes
Some locations that will experience flash flooding include...
Alvy Wash and Harris Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3754 11175 3763 11182 3769 11176 3776 11163
3776 11159 3770 11150 3764 11135 3768 11123
3765 11121 3760 11136 3763 11157
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS627
WGUS75 KSLC 212348
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
548 PM MDT Sun Aug 21 2022
UTC017-212358-
/O.EXP.KSLC.FF.W.0090.000000T0000Z-220821T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
548 PM MDT Sun Aug 21 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL GARFIELD
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3754 11175 3763 11182 3769 11176 3776 11163
3776 11159 3770 11150 3764 11135 3768 11123
3765 11121 3760 11136 3763 11157
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:59 AM MDT, 11 hours 41 minutes earlier.
Area forecast discussion, Aug 21, 2:59 AM MDT, 11 hours 41 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 259 AM MDT Sun Aug 21 2022 .SYNOPSIS...High pressure will build over the Great Basin beginning today, bringing a drying trend to Utah and southwest Wyoming through midweek. As the ridge shifts east late in the week, a more moist airmass is expected to return to the area. && .SHORT TERM (Through 12Z/6AM Tuesday)...The upper low that made its way across northern Utah yesterday is sliding into western Colorado this morning. Behind it, high pressure is building over the Great Basin, resulting in a northwesterly flow over the area. Currently seeing satellite derived PW values ranging from around 0.8 inch over northern Utah to in excess of 1.0 inch over southwest Utah with these values expected to start to drop today, particularly over western Utah, as the northwest flow advects in a drier airmass. Still, enough moisture will remain in place, particularly in southern Utah and areas east of Interstate 15, for scattered to numerous showers and thunderstorms capable of producing heavy rain that could cause flash flooding to develop once again. More robust drying is anticipated to start the work week as the ridge gets more established. PWs are expected to be primarily in the 0.6 to 0.7 inch range by Monday, which would still but enough for some scattered convection over the higher terrain, but overall the flash flood threat will be much more limited. .LONG TERM (After 12Z/6AM Tuesday)...Dry conditions anticipated for the start of the long term forecast while ridging noses in from the southwest and deep layer flow is oriented zonal to northwesterly. The one exception to this appears to be the high Uintas where diurnal heating may be able to force an isolated thundershower or two. On Wednesday, troughing over the PacNW amplifies and begins to slide eastward while the ridge axis gradually migrates eastward across Utah. With the repositioning of the ridge axis and the associated flow aloft becoming zonal to southwesterly, this will result in moisture beginning to creep back into southern Utah. With the moisture and added synoptic forcing from the approaching trough, expect more notable precipitation chances to return, particularly from southern Utah up along the higher terrain into southwest Wyoming. Per usual, the highest precipitation coverage will also likely coincide with peak diurnal heating through the afternoon hours. Deterministic and ensemble guidance remains in reasonable agreement that moisture will infiltrate a bit further northward through the remainder of the forecast region on Thursday, and thus precipitation chances become a bit more widespread accordingly. By Friday, the trough begins to slip further eastward into the Northern Plains, but guidance suggests enough lingering moisture/forcing to yield modest PoPs in southern and eastern Utah as well as southwest Wyoming. Moving into the weekend, guidance begins to diverge on the specifics of the synoptic setup, and thus uncertainty increases a bit. That said, there still remains reasonable agreement on the expectation that with the departing trough, displaced ridge axis, and fairly dry zonal to northwesterly flow, that precipitation chances will lower and become better confined to the high terrain. The caveat appears to be timing the departure of the previous trough, as well as the timing and amplitude of reinforcing shortwave troughing digging into the PacNW. In any case, the pattern looks to represent at least some reprieve from the fairly active and persistent monsoonal pattern that has been noted over the last several weeks. For temperatures, the pattern appears to keep afternoon highs near to slightly above normal through mid week, and near to below normal for the back half of the work week with the increasing PoPs and associated cloud cover. Overnight lows appear to generally remain near to above normal throughout the forecast period. Still, per usual, day to day temps will be influenced by overall precip and cloud coverage, and what may linger into the overnight hours. && .AVIATION...KSLC...Disturbance slides away on Sunday, but is still expected to trigger isolated to scattered afternoon showers and thunderstorms. Gusty erratic winds and deteriorated CIGS/VIS will be possible for any convection directly impacting the terminal. Otherwise, expect mostly typical diurnal winds with VFR cloud cover through the TAF period. Clouds will continue thin Sunday night into Monday as the disturbance slips further away. .REST OF UTAH AND SOUTHWEST WYOMING...Slow moving disturbance will slide further from the region on Sunday, but will still trigger isolated to scattered afternoon showers and thunderstorms. Gusty erratic outflow winds and deteriorated CIGS/VIS will be possible with any convection directly impacting area terminals. Otherwise, expect mostly normal diurnal wind patterns and VFR skies. Cloud cover will begin to clear more Sunday night into Monday as the aforementioned disturbance slides further away. && .FIRE WEATHER...As a low pressure system exits Utah, high pressure will build over the Great Basin today. Northwest flow developing over the area will advect drier air in from the west, allowing for a drying trend to start the week. Today, decrease in coverage of afternoon convection will be most noticeable for areas west of Interstate 15, with showers and thunderstorms capable of producing wetting rain remaining fairly widespread this afternoon east of the interstate. By Monday, convection will be primarily confined to the higher terrain, and much more limited in coverage than has been seen in previous days. The ridge is then expected to slide east for the middle to latter part of the week, potentially putting Utah under a more southerly flow that will draw moisture back northward, increasing coverage of showers and thunderstorms for late in the week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 21, 12:52 PM MDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1252 PM MDT Sun Aug 21 2022 UTZ125-128-211945- South Central Utah UT-Southern Mountains UT- 1252 PM MDT Sun Aug 21 2022 ...A strong thunderstorm will impact portions of west central Kane County through 145 PM MDT... At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles north of Kanab, moving south at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Orderville and Glendale. This includes US Route 89 between mile markers 84 and 97. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3743 11266 3743 11255 3725 11256 3726 11274 TIME...MOT...LOC 1852Z 008DEG 7KT 3735 11260 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<40 MPH MPS
Local storm report, Aug 21, 1:23 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
123 PM MDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM FLASH FLOOD 8 SE ESCALANTE 37.68N 111.50W
08/20/2022 GARFIELD UT PUBLIC
VIDEO FROM SOCIAL MEDIA SHOWS SIGNIFICANT FLOWS ON ALVEY
WASH WITH AT LEAST SEVERAL INCHES OF WATER AND DEBRIS
FLOWING ACROSS CEDAR WASH ROAD. LOCATION IS APPROXIMATE.
&&
ALEX.DESMETSpecial weather statement, Aug 21, 1:39 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Salt Lake City UT 139 PM MDT Sun Aug 21 2022 UTZ128-212030- South Central Utah UT- 139 PM MDT Sun Aug 21 2022 ...A strong thunderstorm will impact portions of west central Kane County through 230 PM MDT... At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Kanab, moving south at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Orderville and Mt Carmel. This includes US Route 89 between mile markers 73 and 87. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3729 11272 3729 11258 3711 11258 3712 11280 TIME...MOT...LOC 1939Z 009DEG 11KT 3724 11265 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<40 MPH MPS
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:36 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 20, 6:47 PM MDT | Flash Flood Warning | SLC | Garfield, San Juan, Wayne | 3 hr |
| Aug 20, 7:20 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 20, 7:43 PM MDT | Areal Flood Advisory | SLC | Washington | 2 hr |
| Aug 21, 12:52 PM MDT | Special Weather Statement | SLC | 53 min | |
| Aug 21, 1:39 PM MDT | Special Weather Statement | SLC | 51 min | |
| Aug 21, 2:47 PM MDT | Special Weather Statement | SLC | Garfield | 28 min |
| Aug 21, 2:52 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 23 min |
| Aug 21, 3:10 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 35 min |
| Aug 21, 3:16 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 44 min |
| Aug 21, 3:42 PM MDT | Special Weather Statement | SLC | Kane | 48 min |
| Aug 21, 4:00 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 30 min |
| Aug 21, 4:03 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 42 min |
| Aug 21, 4:26 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 21, 4:30 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 30 min |
| Aug 21, 4:41 PM MDT | Special Weather Statement | SLC | Washington | 49 min |
| Aug 21, 5:05 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 21, 5:33 PM MDT | Special Weather Statement | SLC | Kane | 42 min |
| Aug 21, 5:46 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.